August 31 is International Overdose Awareness Day.
Knowing the signs of an overdose and when to call for help is important in keeping our communities safer and healthier.
Drug overdoses can be accidental or intentional. They may occur from the accidental misuse of drugs or alcohol or with the intention of causing self-harm. If you or someone you know is using drugs or alcohol as a means of self-harm or for suicide it is important to talk with an adult you trust. This could be someone in your life such as a school counsellor, family member, or teacher/staff you trust or it could be through calling a phone line. We’ve listed some resources below to check out.
An overdose can happen suddenly when a large amount of a substance is taken, or when someone mixes two or more types of substances and the body has a bad reaction. Mixing substances is the leading cause of overdoses. Overdoses can look a little different depending on the type of substance used but more common signs to look out for include:
- Becoming unresponsive (don’t react to noise or being touched)
- Shallow or no breathing
- Turning blue, especially in the lips
- Feeling cold to touch
- Disorientation (they are out of it/confused)
- Chest pain
If you think someone is having an overdose it is important to call 911 immediately. If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die or be permanently injured. Medical help may be able to save them. In Canada, we have ‘Good Samaritan’ Laws. This means that you won’t be charged if you call for help during an overdose, including if you are in breach of parole, pre-trial release, probation order, simple possession or a conditional sentence. The Act applies to anyone seeking emergency help during an overdose, including the person overdosing. The Act protects those who either stay or leave from the scene before help arrives.
The Act does not protect you if you have outstanding warrants or are producing or trafficking drugs. The changes do not protect you from other crimes not outlined within the Act (e.g. possession of stolen property). If this is you, it is still important to call 911 to get help. You can then decide if you will stay at the scene or not. If not, please let someone know (like the 911 operator) what the person may of consumed. Different substances are treated by the first responders in different ways so having this information can be very helpful. The idea behind the law is that the first responders will focus on getting someone help and ignore anything else going on.
If someone is using opioids like fentanyl it is a good idea to keep a Naloxone kit close by. Naloxone is special medication that helps slow down an overdose from opioids. It only delays the overdose, so it is important to still call 911. You can get Naloxone free from Street Connections and many community health centres.
- Street Connections ~Mobile van that provides harm reduction supplies in Winnipeg. They also offer Naloxone kits through their downtown office.
- Reason to Live ~ Online resource for people thinking about suicide, or affected by another’s thoughts/attempts of suicide
- Manitoba Suicide Prevention and Support Line ~ 1-877-435-7170 or (204) 784-4097~ Open 24/7 Support and counselling for people thinking about suicide, or affected by another’s thoughts/attempts of suicide
1-877-435-7170 or (204) 784-4097
- Kids Help Phone ~ 1-800-668-6868 ~Canada wide support and info for youth. They also offer online chat and you can txt CONNECT to 686868 to chat with a counsellor